Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 1, NWS Amarillo, TX

January 10, 20204 counties in Texas

NWS Amarillo, TX issued this wind advisory at Jan 10, 2020, 11:28 AM CST for 4 counties in Texas. It took effect at Jan 10, 2020, 5:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 11:28 AM CST (17:28 UTC)
In effect from
Jan 10, 2020, 5:00 PM CST
Expired
Jan 10, 2020, 10:57 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2854 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS74 KAMA 101728
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1128 AM CST Fri Jan 10 2020

TXZ015-018>020-110130-
/O.NEW.KAMA.WI.Y.0001.200110T2300Z-200111T0600Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Wheeler, Claude, Clarendon, 
and Wellington
1128 AM CST Fri Jan 10 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT 
CST TONIGHT...

* WHAT...North winds of 35 mph expected.

* WHERE...Wheeler, Armstrong, Donley and Collingsworth Counties.

* WHEN...From 5 PM this afternoon to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
466 
WWUS74 KAMA 102055
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
255 PM CST Fri Jan 10 2020

TXZ015-018>020-110500-
/O.CON.KAMA.WI.Y.0001.200110T2300Z-200111T0600Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Wheeler, Claude, Clarendon, 
and Wellington
255 PM CST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...North winds of 35 mph expected.

* WHERE...Wheeler, Armstrong, Donley and Collingsworth Counties.

* WHEN...From 5 PM this afternoon to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
105 
WWUS74 KAMA 110457
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1057 PM CST Fri Jan 10 2020

TXZ015-018>020-110600-
/O.CAN.KAMA.WI.Y.0001.000000T0000Z-200111T0600Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Wheeler, Claude, Clarendon, 
and Wellington
1057 PM CST Fri Jan 10 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds are expected to be below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 5:58 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 10, 5:58 AM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
558 AM CST Fri Jan 10 2020

.AVIATION...12z TAF Cycle...

Generally expect VFR conditions to deteriorate through the day as
a cold front moves south through the terminal sites. MVFR/IFR
conditions will become dominant from north to south this afternoon
into the evening, with low cigs and areas of reduced vsbys as
a mix of light rain and snow quickly switches over to light snow.
Increasing north winds this afternoon through the evening could
produce some blowing snow and areas of reduced visibility. A few
wind gusts could approach 40 knots, especially at the KAMA
terminal between 00z and 04z. Conditions will begin to improve
from north to south with all terminals expected to return to VFR
by the end of this cycle.

Ward

&&

.PREV DISCUSSION... /Issued 358 AM CST Fri Jan 10 2020/

SHORT TERM...Today through Tonight...

A vigorous 500mb trough is currently pushing into western NM/CO
with main shortwave energy in far southeast AZ. The main 200mb
trough axis lies along the Rocky Mountain up well into Canada.
The latest short term models are in good agreement with the
overall track and timing of this trough as it moves east through
the day. Modest 500mb southwest flow of 60 to 65 knots is already
noted spreading over the Panhandles based on the latest GOES
Derived Motion Winds. The main mid level jet streak is expected
to nose into West Texas through about 15z. Surface moisture is
lacking across most of the Panhandles as of 09z, but some low 40s
dew points are just into western OK and are progged to inch into
the eastern Panhandles over the next few hours. RAP/NAM/HRRR
model soundings suggest enough moisture increase to support
elevated CAPE in the far eastern Texas Panhandle as lift from mid
level jet crosses into the area. Thus, thunderstorms will be
possible this morning for these far eastern zones. A strong storm
can't be ruled out given speed shear and perhaps just enough CAPE
in a cold environment for some hail. Most of this activity will
quickly move into western OK.

Meanwhile, a cold front will be making its way into the
northwestern zones through the morning. Some overrunning is
expected to produce light precipitation activity starting before
or right around noon in the northwest (thermal profiles support
mostly snow). The question will be how long it takes to
dynamically saturate the very dry low levels. The main large
scale lift arrives by mid afternoon as PVA increases over the
Panhandles ahead of trough axis. The combination of upper lift and
overrunning will support snow accumulations, especially for
portions Cimarron and Dallam Counties where around 1 to 2 inches
may accumulate before the dry 700mb air invades in the evening.
Some relatively weak 700mb frontogenesis is also showing up with
modest omega values suggesting some localized banding potential,
so some isolated amounts over 2 inches is possible. In addition, a
strengthening pressure gradient will support windy conditions
behind the front, and thus we have continued mention of blowing
snow especially during the late afternoon and early evening.

The strong cold front and 700mb axis will shift south through the
evening. While some upper lift is lost during this time, the
northeasterly winds near the surface and 3 to 4 hour period of
DGZ saturation will help spread the snow potential across most of
the Panhandles mainly between 6 PM and Midnight. A good portion of
the area could see 0.5 to 1.0 inch of snow, with areas of favored
upslope along the Canadian River possibly seeing near 2 inches.
Blowing snow will continue to be a concern through at least
midnight. Dry finally invades the whole area and shuts the
precipitation off by or before 6 AM Saturday. A Winter Weather
Advisory will be issued for all but the southeastern Texas
Panhandle. Even though some counties may not quite get one inch of
snow, the blowing snow could make travel hazardous.

As cloud exit the area, temperatures will quickly fall into the
teens. Winds will also be decreasing, but breezy conditions may
persist long enough for some wind chill readings around zero.

Ward

LONG TERM...Saturday through Thursday

Upper trough ejects away from the Panhandles Saturday with dry
northwesterly flow aloft allowing for clearing skies from west to
east. With cloud cover possibly lingering into the early morning
hours Saturday, wind chills Saturday morning may not reach Wind
Chill Advisory criteria as colder temps and stronger wind speeds
of 10 mph or higher may not coincide. Surface low and associated
surface trough to approach the Panhandles Saturday night through
Sunday morning from eastern Colorado and eastern New Mexico. Temps
Sunday expected to be slightly warmer than Saturday with
downsloping westerly to northwesterly surface flow. Warmer and
continued dry conditions expected early next week as lee side
surface low and trough across eastern Colorado and eastern New
Mexico deepens and downsloping surface flow strengthens.

1040-1045 mb surface high over southwestern Canada will build
southeastward across the northern Rockies into the northern and
central Plains states Tuesday into Tuesday night. Shallow cold air
to advect south and west into the forecast area Wednesday into
Wednesday night and Thursday. The shallow cold air becomes
dislodged Thursday night into Friday as the cold surface high
ejects east towards the Great Lakes region and lee surface trough
and trough develop over eastern Colorado and eastern New Mexico
late next week. Downsloping warmer and dry surface flow returns to
the Panhandles Thursday night into Friday.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from noon today to 9 AM CST Saturday for
     the following zones: Lipscomb...Ochiltree.

     Winter Weather Advisory from noon today to 3 AM CST Saturday for
     the following zones: Dallam...Hansford...Hartley...Moore...
     Sherman.

     Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Saturday for the following zones: Carson...Deaf Smith...
     Gray...Hutchinson...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts.

OK...Winter Weather Advisory from noon today to 9 AM CST Saturday for
     the following zones: Beaver.

     Winter Weather Advisory from noon today to 3 AM CST Saturday for
     the following zones: Cimarron...Texas.

&&

7/11
Hazardous weather outlook, Jan 10, 4:17 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
417 AM CST Fri Jan 10 2020

OKZ001>003-TXZ001>020-317-102230-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
417 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible mainly this morning in the
far eastern Texas Panhandle. A strong storm can't be ruled out
with a small chance for hail.

Snow is possible across all of the Texas and Oklahoma Panhandles
today through tonight. 1 to 2 inches of snow is expected in the
northern combined Panhandles, along with portions of the central
and western Texas Panhandle. A Winter Weather Advisory is in
effect for all but the far eastern and south central Texas
Panhandle from noon today through 9 AM Saturday morning.

Cold wind chills down to -5 are possible late Friday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Cold wind chills down to -5 are possible early Saturday morning
along with some lingering snow flurries. The Winter Weather
Advisory will expire at 9 AM Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:53 AM CSTWinter Weather AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more23 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.